Alert archive / Minnesota / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 61, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 2, 2003, 11:47 PM CDT for Sherburne County, Minnesota. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 2, 2003, 11:47 PM CDT (04:47 UTC)
- Expired
- Jul 3, 2003, 12:30 AM CDT
- In force
- 43 min
- Issued by
- NWS Twin Cities, MN
- Area
- Counties, with a storm outline in the text
County Sherburne County, MN
The radar
The Minneapolis radar (KMPX), 69 km from the middle of the area, began a volume at 04:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 2, 7:25 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 4.8 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1209 J/kg
- Mixed-layer CIN
- -146 J/kg
- Mixed-layer LCL
- 1701 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 198 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
561 WUUS53 KMPX 030447 SVRMPX MNC141-030530- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1145 PM CDT WED JUL 2 2003 THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SHERBURNE COUNTY IN CENTRAL MINNESOTA * UNTIL 1230 AM CDT * AT 1145 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM WITH DAMAGING WINDS 10 MILES NORTHWEST OF ST CLOUD. WINDS OF 60 TO 75 MPH ARE POSSIBLE AS IT HEADS SOUTHEAST AT 35 MPH. * LOCATIONS IMPACTED INCLUDE... CLEAR LAKE. BECKER. BIG LAKE. ORROCK. ST CLOUD AIRPORT. THIS IS A DANGEROUS STORM WITH DAMAGING WINDS...STAY INDOORS AWAY FROM WINDOWS. LAT...LON 4547 9398 4533 9360 4547 9354 4555 9362 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 3:30 PM CDT, 8 hours 17 minutes earlier.
Area forecast discussion, Jul 2, 3:30 PM CDT, 8 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 330 PM CDT WED JUL 2 2003 FORECAST CONCERN NEAR TERM...SEVERE CHANCES AND HEAVY RAIN. MCS DEVELOPMENT OVER THE NORTHWEST THIS EVENING...SHOULD BEGIN TO DIVE SOUTHEAST OVERNIGHT INTO WESTERN WI BY MORNING. EXPECT BEST SEVERE POTENTIAL OVER THE NORTHERN CWA THIS EVENING...ALTHOUGH...MCS DEVELOPMENT WILL HAVE TO BE WATCHED FOR POTENTIAL DAMAGING WIND EVENT LATER TONIGHT IN THE EAST. HEAVY RAIN A THREAT AS WELL...MAINLY NORTHEAST CWA OVERNIGHT. EXPECT RAIN COOLED AIR TO DROP TEMPERATURES TO UPPER 60S MOST AREAS OVERNIGHT. SEVERE WEATHER THREAT FOR THURSDAY DEPENDS ON MCS DEVELOPMENT OVERNIGHT. THIS WILL LIKELY PUSH AN OUTFLOW BOUNDARY TO THE SOUTH OF THE CWA EARLY. PREVIOUS MODELS DIRECTED ALL INSTABILITY TO THE SOUTH OF THE AREA. 12Z MODELS INDICATE FRONT TO BE POSITIONED OVER EASTERN CWA BY THURSDAY EVENING. THIS SHOULD ALLOW NEXT SHORT WAVE TO DEVELOP YET ANOTHER MCS OVER SOUTHERN CWA THURSDAY NIGHT INTO FRIDAY. EXPECT DEVELOPMENT FRIDAY TO BE LIMITED TO FAR EAST CWA...AND MAINLY IN MORNING BEFORE RIDGE BUILDS IN. PREVIOUS MODEL RUNS HAVE INDICATED THIS TREND AS WELL. LATER PERIODS...YET ANOTHER SHORT WAVE MOVES IN SATURDAY NIGHT INTO SUNDAY. DRYING SHOULD MOVE IN FOR MONDAY AND INTO THE MIDDLE OF THE WEEK AS HIGH PRESSURE RIDGE BUILDS TO THE SOUTH AND EAST AT THE SURFACE...AND 50H RIDGE BUILD TO THE WEST. .MSP...NONE.
Hazardous weather outlook, Jul 2, 5:04 AM CDT, 18 hours 43 minutes before
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-031004- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 504 AM CDT WED JUL 2 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT THE STORM PREDICTION CENTER HAS INDICATED THAT THERE IS A MODERATE RISK OF SEVERE WEATHER LATE TODAY AND TONIGHT ACROSS PORTIONS OF CENTRAL AND WEST CENTRAL MINNESOTA. SOME CITIES IN THIS MODERATE RISK AREA INCLUDE LONG PRAIRIE...ALEXANDRIA...GLENWOOD...BENSON AND MADISON. A SLIGHT RISK FOR SEVERE WEATHER COVERS THE REMAINDER OF CENTRAL AND SOUTH CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN FOR TONIGHT. A COLD FRONT WILL GATHER STRENGTH OVER THE DAKOTAS LATE TODAY AND BEGIN TO MOVE SLOWLY INTO NORTHWEST MINNESOTA THIS EVENING. THUNDERSTORMS ARE EXPECTED TO DEVELOP RAPIDLY OVER THE EASTERN DAKOTAS THIS AFTERNOON AND MOVE INTO NORTHWEST AND WEST CENTRAL AREAS OF MINNESOTA. THE THUNDERSTORMS MAY TURN INTO A LINE OF SEVERE STORMS EARLY TONIGHT AND MOVE ACROSS NORTHERN AND CENTRAL MINNESOTA. THESE STORMS WOULD CONTAIN DAMAGING STRAIGHTLINE WINDS. SOME LARGE HAIL AND AN ISOLATED TORNADO ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A MODERATE RISK OF SEVERE WEATHER IS INDICATED FOR THURSDAY OVER MUCH OF CENTRAL AND SOUTHERN MINNESOTA AND WEST CENTRAL WISCONSIN. THE COLD FRONT WILL MOVE SLOWLY SOUTHEAST ACROSS MINNESOTA AND NORTHERN WISCONSIN ON THURSDAY. SEVERE STORMS ARE EXPECTED TO DEVELOP AHEAD OF THE FRONT IN THE AFTERNOON ACROSS CENTRAL AND SOUTHERN MINNESOTA AND WEST CENTRAL WISCONSIN. LARGE HAIL...DAMAGING WINDS AND TORRENTIAL RAINS ARE POSSIBLE. A FEW TORNADOES COULD ALSO OCCUR THURSDAY AFTERNOON ACROSS SOUTHERN MINNESOTA. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE TODAY AND TONIGHT. RAH
In the hours before
Local storm report, Jul 2, 11:44 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1144 PM CDT WED JUL 02 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1117 PM GLENWOOD MN 59 MPH TSTORM WIND
07/02/03 POPE REPORTED BY ASOS.
1110 PM 5 N GLENWOOD MN WIND DAMAGE
07/02/03 POPE TREE DOWN. REPORTED BY
LAW ENFORCEMENT.
1053 PM ALEXANDRIA MN 60 MPH TSTORM WIND
07/02/03 DOUGLAS REPORTED BY MNDOT
OBSERVING STATION.
1040 PM STAPLES MN WIND DAMAGE
07/02/03 TODD ROOF OFF OF HOUSE. POWER
LINES DOWN. REPORTED BY
LAW ENFORCEMENT.
1032 PM 4 W EVANSVILLE MN 0.75 IN HAIL
07/02/03 DOUGLAS REPORTED BY LAW
ENFORCEMENT.
PIThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 10:14 PM CDT | Severe Thunderstorm Warning | MPX | Douglas, Todd | 61 min |
| Jul 2, 10:40 PM CDT | Tornado Warning | MPX | Morrison, Todd | 35 min |
| Jul 2, 10:48 PM CDT | Tornado Warning | MPX | Douglas, Pope | 42 min |
| Jul 2, 11:11 PM CDT | Severe Thunderstorm Warning | MPX | Stevens | 49 min |
| Jul 2, 11:20 PM CDT | Severe Thunderstorm Warning | MPX | Benton, Morrison, Stearns, Todd | 55 min |
| Jul 2, 11:33 PM CDT | Severe Thunderstorm Warning | MPX | Pope | 42 min |
| Jul 3, 12:23 AM CDT | Severe Thunderstorm Warning | MPX | Wright | 37 min |
| Jul 3, 12:32 AM CDT | Severe Thunderstorm Warning | MPX | Anoka, Hennepin, Sherburne | 58 min |
| Jul 3, 12:35 AM CDT | Severe Thunderstorm Warning | MPX | Isanti | 40 min |
| Jul 3, 12:41 AM CDT | Severe Thunderstorm Warning | MPX | Chisago | 49 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.